Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 8, NWS Honolulu, HI

January 28, 2021

NWS Honolulu, HI issued this small craft advisory at Jan 28, 2021, 3:30 AM HST. It took effect at Jan 28, 2021, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 28, 2021, 3:30 AM HST (13:30 UTC)
In effect from
Jan 28, 2021, 6:00 PM HST
Expired
Jan 28, 2021, 3:36 AM HST
In force
Issued by
NWS Honolulu, HI

The text

As transmitted.

056 
WHHW70 PHFO 281330
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Thu Jan 28 2021

PHZ120-121-290230-
/O.UPG.PHFO.SC.Y.0004.000000T0000Z-210129T1600Z/
/O.NEW.PHFO.GL.W.0003.210128T1330Z-210129T0400Z/
/O.NEW.PHFO.SC.Y.0008.210129T0400Z-210129T1600Z/
Pailolo Channel-Alenuihaha Channel-
330 AM HST Thu Jan 28 2021

...GALE WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
HST FRIDAY...

* WHAT...For the Gale Warning, east winds 25 to 35 kt, with higher
  gusts, and seas 8 to 12 feet. For the Small Craft Advisory, east
  winds 20 to 30 kt, with higher gusts, and seas 7 to 10 feet 
  expected.

* WHERE...Pailolo and Alenuihaha Channels.

* WHEN...For the Gale Warning, until 6 PM HST this evening. For 
  the Small Craft Advisory, from 6 PM this evening to 6 AM HST 
  Friday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ119-290230-
/O.UPG.PHFO.SC.Y.0007.000000T0000Z-210129T1600Z/
/O.NEW.PHFO.GL.W.0003.210128T1330Z-210129T0400Z/
/O.EXB.PHFO.SC.Y.0004.210129T0400Z-210129T1600Z/
Maalaea Bay-
330 AM HST Thu Jan 28 2021

...GALE WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
HST FRIDAY...

* WHAT...For the Gale Warning, north winds 25 to 35 kt, with
  higher gusts. For the Small Craft Advisory, north winds 20 to 30
  kt, with higher gusts.

* WHERE...Maalaea Bay.

* WHEN...For the Gale Warning, until 6 PM HST this evening. For 
  the Small Craft Advisory, from 6 PM this evening to 6 AM HST 
  Friday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>118-122>124-290230-
/O.CON.PHFO.SC.Y.0004.000000T0000Z-210129T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
330 AM HST Thu Jan 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds 20 to 30 knots, with higher gusts. Seas 6 to
  10 feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Oahu
  Leeward Waters, Kaiwi Channel, Maui County Windward Waters, Maui
  County Leeward Waters, Big Island Windward Waters, Big Island
  Leeward Waters, Big Island Southeast Waters.

* WHEN...Through early Friday morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
1 follow-up statement
277 
WHHW70 PHFO 281336
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
336 AM HST Thu Jan 28 2021

PHZ120-121-290400-
/O.CON.PHFO.GL.W.0003.000000T0000Z-210129T0400Z/
/O.CAN.PHFO.SC.Y.0008.210129T0400Z-210129T1600Z/
Pailolo Channel-Alenuihaha Channel-
336 AM HST Thu Jan 28 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 25 to 35 kt, with higher gusts, and seas 8 to
  12 feet.

* WHERE...Alenuihaha Channel and Pailolo Channel.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ119-290400-
/O.CON.PHFO.GL.W.0003.000000T0000Z-210129T0400Z/
/O.CAN.PHFO.SC.Y.0004.210129T0400Z-210129T1600Z/
Maalaea Bay-
336 AM HST Thu Jan 28 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...North winds 25 to 35 kt, with higher gusts.

* WHERE...Maalaea Bay.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>118-122>124-290400-
/O.CON.PHFO.SC.Y.0004.000000T0000Z-210129T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
336 AM HST Thu Jan 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds 20 to 30 knots, with higher gusts. Seas 6 to 
  10 feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai 
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Oahu 
  Leeward Waters, Kaiwi Channel, Maui County Windward Waters, 
  Maui County Leeward Waters, Big Island Windward Waters, Big 
  Island Leeward Waters, Big Island Southeast Waters.

* WHEN...Through early Friday morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Jan 28, 3:29 AM HST, 1 minute earlier.

Area forecast discussion, Jan 28, 3:29 AM HST, 1 minute before
Area Forecast Discussion
National Weather Service Honolulu HI
329 AM HST Thu Jan 28 2021

.SYNOPSIS...
High pressure north of the state will keep breezy trades in
place through Saturday, with a slight easing in the trade wind
speeds expected on Sunday. Showers will favor windward and mauka
areas with a few showers reaching leeward areas from time to time.
An old front will likely bring an increase in showers to the
islands on Friday however. The trades will diminish and shift
southerly early next week in advance of a cold front. The cold
front is expected to bring a more widespread rainfall event
Tuesday through Wednesday of next week, with cooler and breezy
conditions behind the front.

&&

.DISCUSSION...
Currently at the surface, a 1030 mb high is centered around 1000
miles north-northeast of Honolulu, and is driving breezy to
locally windy trades across the island chain early this morning.
Infrared satellite imagery shows partly to mostly cloudy in
windward areas, with clear to partly cloudy in conditions in most
leeward locales. Meanwhile, radar imagery shows scattered showers
moving into windward areas, with a few showers making the trip
over the mountains into leeward locales from time to time. Main
short term focus revolves around trade wind trends and an increase
in showers associated with old frontal remnants moving through on
Friday.

High pressure will build slowly southward and closer to the
islands today and tonight, before becoming absorbed into a new
re-enforcing high building southward far to the north of the
state Friday through the weekend. The gradient will remain rather
tight across the islands through the period, particularly today.
Low level inversion heights are forecast to hover around 5 kft,
and these stable conditions will produce windy conditions across
much of the state. The strongest winds are expected across Maui
County and the Big Island where the terrain will most effectively
accelerate the winds. As a result, a Wind Advisory has been
issued for Maui County and the Big Island through 6 PM this
evening. The high will weaken slightly tonight, and this should
allow the trades to ease to breezy levels statewide, with these
breezy conditions then expected through the weekend. The trades
are forecast to diminish on Monday, then become disrupted and
shift southerly Tuesday in advance of a cold front. Breezy north
to northwest winds are then expected following the cold frontal
passage on Wednesday, ushering in some cooler air.

As for the remaining details, typical trade wind weather is
expected today through the weekend. Showers will favor windward
and mauka areas and a few showers will reach leeward areas from
time to time. We expect an increase in shower coverage on Friday
however, particularly over windward areas, as both the GFS and
ECMWF show some old frontal remnants sliding southward through the
islands. This will likely send a few more showers into leeward
communities as well. Drier trade wind weather is expected for
Monday, with fewer windward and mauka showers. The lighter winds
will also allow for some leeward shower development in the
afternoon hours as a result of localized sea breeze development. A
cold front will likely bring more widespread rainfall to the
islands beginning Tuesday and continue through Wednesday as it
slides down the island chain. This front will also bring the
potential for some locally heavy rainfall and thunderstorms.

&&

.AVIATION...
Brief MVFR will be possible within heavier showers along windward
coasts and slopes through the early morning, but otherwise
prevailing VFR can be expected through the forecast period. Breezy
trades have remained gusty at times during the overnight period
and are forecast to become locally strong during the day. AIRMET
Tango for leeward mechanical turbulence and strong low-level winds
therefore remains in effect.

&&

.MARINE...
A strong high far north of the state will keep breezy to locally
strong, and isolated gale-force, easterly trade winds in place
through Friday. A slight decrease in trade winds into the moderate
to breezy range will develop by this weekend, as high pressure
far north of the area weakens.

Large surf along east facing shores will continue through Friday
morning. The easterly trade wind swell will gradually decrease
from Friday afternoon through the weekend as the high pressure
system north of the area weakens. With the winds increasing this
morning; a Gale Warning has been issued for the Pailolo and
Alenuihaha Channels, and Maalaea Bay, through this afternoon. A
Small Craft Advisory for all other Hawaiian waters is in effect
through early Friday morning, as is a High Surf Advisory (HSA) for
exposed east facing shores.

The current small northwest swell will continue to hold through
today with a slight reinforcing bump tonight. A new moderate,
long-period northwest swell will spread across the area late
Friday, and continue through Saturday night. Northwest swell
heights will slowly lower from Sunday into early next week.
Forerunners of a small, long-period north-northeast swell will
likely arrive today and continue through the weekend.

The current small out-of-season southwest swell will slowly drop
through Friday morning. Otherwise, expect small background south
swells Friday afternoon into early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Friday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-Big Island North and East.

Wind Advisory until 6 PM HST this evening for Molokai-Lanai-
Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central
Valley-Windward Haleakala-Leeward Haleakala-South Big Island-Big
Island North and East-Kohala.

Small Craft Advisory until 6 AM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

Gale Warning until 6 PM HST this evening for Maalaea Bay-Pailolo
Channel-Alenuihaha Channel.

&&

DISCUSSION...Jelsema
AVIATION...JVC
MARINE...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:13 AM HSTWind AdvisoryHFOHawaii, Kalawao12 hr
Jan 28, 3:30 AM HSTGale WarningHFO12 hr

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.